Letters to the Editor
Re: Who Develops Severe or Fatal Adverse Drug Reactions to Selective Serotonin Reuptake Inhibitors?
We believe that the article by Dalfen and Stewart published in April 2001 (1) fails to answer the question that the title proposes and may mislead clinicians. The objectives set forth by the authors were to determine risk factors that would alert physicians to the increased possibility of severe adverse drug reactions (ADRs) or death in patients on selective serotonin reuptake inhibitor (SSRI) therapy. The methodology for the study was flawed from the beginning, with the data coming from Health Canadas database of Adverse Drug Reporting. Patients and physicians alike can report anything they deem an ADR to this database. Indeed, the article itself addresses this shortcoming and states that this source is of questionable data quality and reliability.The most troubling aspect of this article, however, is that it attempts to link the ingestion of SSRIs to the fatal overdoses. Yet, due to its retrospective nature, it is impossible to report causation between the SSRI and the bad outcomes. Next, the article states that the mean number of drugs taken when death resulted or when severe ADRs occurred was 3 and 2, respectively. The coingested drugs most commonly encountered included acetaminophen, lithium, calcium channel blockers, and tricyclic antidepressants. The article completely ignores the significant morbidity and mortality associated with these other medications or the possibility that these drugs are the primary cause of the ADR.
The authors then list several clinical implications of this research, such as the need for physicians to pay attention to past history of intentional overdose and to inform patients of specific side effects and the possible dangers of combining SSRIs with other CYP-P450metabolized drugs. While no one would argue that these implications are essential to the practice of prescribing SSRI therapy, they are also applicable to common prescribing practice for all medications and need not be based on the conclusions of this paper.
This article can easily be retitled Patients with Adverse Drug
Reactions Who Happen to be on SSRIs. The data and conclusions are
very misleading to clinicians and should not influence the current practice
of any physician prescribing SSRIs.
1. Dalfen AK, Stewart DE. Who develops severe or fatal adverse drug reactions to selective serotonin reuptake inhibitors? Can J Psychiatry 2001;46:25862.
Howard J Shaps, MD
The Authors Reply
Drug regulators, manufacturers and physicians alike recognize the troubling disparity between relatively rigorous requirements for licensing of therapeutic drugs, compared with their haphazard postmarketing surveillance. This is especially troubling when one considers the strict but relatively artificial conditions under which clinical trials for licensing are conducted. Patients are carefully selected and relatively reliable, without significant comorbidity, and not taking concomitant medications. Moreover, they are carefully and regularly monitored by study personnel extensively briefed about the specific drug. How different this is from the conditions under which these drugs are prescribed clinically!
Postmarketing surveillance chiefly relies on voluntary reports to adverse drug reaction (ADR) databases, published clinical case reports, and occasional reviews of administrative databases. None of these methods are very reliable, but they are the best drug intelligence we currently have. Should we stop ADR reporting, not analyze ADR reports, not publish case reports of adverse drug outcomes, and stop researching incomplete administrative databases in our attempts to discover how drugs perform in the real world of clinical practice? Although imperfect, such studies have in the past led to the discovery of the dangers of thalidomide, diethylstilbestrol, and a host of other drugs. Surely it is preferable to collect, analyze, and report on the available drug databases, noting the caveats and cautions as we have done, while simultaneously looking for better ways to monitor drugs after licensing. This is in keeping with the strategies of several countries and reporting agencies, including Health Canada, which regularly publishes updates on ADRs in the Canadian Medical Association Journal.
Dr Shaps, Dr Trigenis, and Dr Barrueto fear that our article is misleading to clinicians, but they appear to have ignored our extensive explicit caveats about the limitations of the Canadian Adverse Drug Reaction Reporting Database (see the first 2 paragraphs of the Discussion [p 260]). Moreover, in complaining that the article completely ignores the significant morbidity and mortality associated with these other medications or the possibility that these drugs are the primary cause of the ADR, they apparently also missed the last 2 paragraphs of the Discussion (p 261), in which we point out the many other drugs associated with Torsades de Pointes (TP) and the possibility that the cardiovascular and other adverse drug effects may not be a direct effect of the SSRIs but a result of increased plasma levels of concomitant medications.
As psychopharmacology researchers, clinicians, prescribers, educators, students, and consultants, we can assure the Poison Control Center authors of this letter that good prescribing habits are not ubiquitous in clinicians, and our report should indeed influence the current practice of some physicians prescribing SSRIs, especially those unaware of the risks we outlined in our article. We concluded our report with this balanced statement: While SSRIs are highly effective and the safest group of antidepressants currently available, clinicians should remain aware that they are not entirely without risk (p 262).
We leave it to the readers to decide whether the title of our article
correctly reflects the content and begins to answer the question posed.
Donna E Stewart, MD, FRCPC